Pennsylvania, 2026Damaging Wind in Pennsylvania, March 16, 2026
March 16, 2026 · NWS BGM · 1 event in 1 county or zone
A narrow line of heavy, gusty showers and embedded thunderstorms associated with a strong cold front moved across Northeast Pennsylvania during the evening of the 16th. A microburst occurred within one of the embedded thunderstorms with winds estimated between 60 and 70 mph based on photos received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A narrow line of heavy, gusty showers and embedded thunderstorms associated with a strong cold front moved across Northeast Pennsylvania during the evening of the 16th. A microburst occurred within one of the embedded thunderstorms with winds estimated between 60 and 70 mph based on photos received. Several shallow rooted trees in White Mills along Canal Road were knocked down striking 3 trailers and 2 vehicles. This was also an area experiencing very wet ground between the Lackawaxen River and US Highway 6.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 16, 9:21 PM EST, 34 minutes earlier. Its key messages:
- 1) A strong cold front will bring gusty heavy rain showers this afternoon and evening. 2) There will be a rapid drop in temperatures with the passage of the cold front tonight, with rain changing to a quick burst of snow and possibly a flash freeze as temperatures fall into the 20s to upper teens by early Tuesday. 3) Accumulating lake effect snow is likely for Oneida County Tuesday afternoon through Tuesday night.
Area forecast discussion, Mar 16, 9:21 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1021 PM EDT Mon Mar 16 2026
.WHAT HAS CHANGED...
Area of heavy snow is more expansive than previously forecast.
The winter weather advisory was expand further east as a quick 1
to 3 inches will be possible over the next couple of hours.
Dropping temperatures into the 20s and upper teens overnight
will also produce flash freeze conditions, further warranting
the expansion of the winter weather advisory.
&&
.KEY MESSAGES...
1) A strong cold front will bring gusty heavy rain showers this
afternoon and evening.
2) There will be a rapid drop in temperatures with the passage
of the cold front tonight, with rain changing to a quick burst
of snow and possibly a flash freeze as temperatures fall into
the 20s to upper teens by early Tuesday.
3) Accumulating lake effect snow is likely for Oneida County
Tuesday afternoon through Tuesday night.
&&
.DISCUSSION...
KEY MESSAGE 1...
Cloud cover today has significantly limited instability and thus
the severe thunderstorm threat has decreased. However, a strong
line of rain showers with embedded thunderstorms will still be
possible this afternoon and evening. The strongest winds will
likely be associated with FROPA this evening and the cold air
advection behind the front overnight. A wind advisory for the
Finger Lakes and a portion of the Twin Tiers has been extended
until 8am tomorrow morning. Gusty winds will also get close to
advisory criteria across the Poconos and a wind advisory remains
in effect there until midnight tonight. Rainfall totals are also
looking less than previous forecasts, however there will still
be some potential for minor flooding, but no major flooding
impacts are expected at this time.
KEY MESSAGE 2...
Behind the cold front, a very cold airmass for this time of
year will move in quickly and cause surface temperatures to drop
25-30 degrees in a 6 hour window (between 6PM and midnight).
Rain will change to sleet and snow this evening and some of the
higher elevations across Steuben County could exceed 4 inches of
snow. A winter weather advisory has been issued for there due to
the snow and the potential for a flash freeze in this situation,
given how quickly the air temperatures drop behind a rain-
producing front.
Elsewhere, 1 to 3 inches of a snow and sleet mix will be
possible across higher elevation areas and valleys will likely
see little to no accumulations. The flash freeze potential is
area-wide, but the limiting factor will be the warm ground
temperatures overall, which are much warmer than even a couple
weeks ago. Also, remaining gusty winds tonight into Tuesday
morning may also help to dry out the wet roads before the cold
air really settles in.
KEY MESSAGE 3...
On Tuesday, strong cold air advection takes hold and 850mb
temperatures will drop to -16 to -18C. The wind orientation
will initially be westerly, or even west- southwesterly Tuesday
morning, which will allow for most of the lake effect snow
showers to initially be located north of Oneida County/closer to
Lake Ontario. However as the primary upper trough shifts
eastward, the flow will become more west-northwesterly, which
will favor an upstream lake connection and allow for the lake
effect snow to shift southward Tuesday afternoon, first into
Oneida County, then towards the NY Thruway corridor Tuesday
evening. A fairly organized lake effect band will likely be
present late in the afternoon into Tuesday night (rather than
mid-day Tuesday during the strong mid-March sun angle). Due to
the timing, several inches of snow will be likely over Oneida
County and a Winter Storm Watch for lake effect snow has been
issued. Heavy snow may snow may also push south into Northern
Onondaga and Madison Counties, but confidence was too low at
this time to include them in any headlines at this point.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
In the wake of the front temperatures drop rapidly with
precipitation transitioning from rain to snow quickly. The snow
could last for a couple of hours as the precipitation gradually moves
out. Some lake effect snow showers off of Lake Ontario are
expected to develop near the end of the TAF period around RME
and SYR. Snow showers off of Lake Erie could potentially reach
ELM and BGM as well. Lingering LLWS at AVP is expected to
diminish this evening. Some LLWS is possible at RME tonight
07-09Z, confidence was not high enough to include at other
sites.
Outlook:
Tuesday afternoon through Tuesday Night...Snow showers become
more localized as lake effect snow over SYR and RME late on
Tuesday. With winds staying gusty, blowing snow will also be
possible.
Wednesday...Mainly VFR.
Thursday and Friday...Mainly VFR; a low chance for spotty
rain/snow showers.
Friday night into Saturday...A chance for additional rain/snow
showers as a clipper moves through the region; low confidence on
timing.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until 8 AM EDT Tuesday for PAZ038.
Winter Weather Advisory until 4 AM EDT Tuesday for PAZ038-039-
043.
Wind Advisory until midnight EDT tonight for PAZ043-044-047-
048-072.
NY...Winter Storm Watch from Tuesday afternoon through Wednesday
morning for NYZ009-037.
Wind Advisory until 8 AM EDT Tuesday for NYZ015>018-022>025-
036-044-055.
Winter Weather Advisory until 4 AM EDT Tuesday for NYZ015>018-
022>025-036-044-045-055-056.
&&
DISCUSSION...BJG/MPK
AVIATION...DK/ESHazardous weather outlook, Mar 16, 9:15 PM EST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1015 PM EDT Mon Mar 16 2026
NYZ046-057-062-PAZ040-180215-
Otsego-Delaware-Sullivan-Northern Wayne-
1015 PM EDT Mon Mar 16 2026
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
PAZ044-047-048-072-180215-
Lackawanna-Luzerne-Pike-Southern Wayne-
1015 PM EDT Mon Mar 16 2026
...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for northeast Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
PAZ043-180215-
Wyoming-
1015 PM EDT Mon Mar 16 2026
...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
MIDNIGHT EDT TONIGHT...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EDT TUESDAY...
This Hazardous Weather Outlook is for northeast Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
NYZ015>017-022>025-044-055-PAZ038-180215-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-
Cortland-Tioga-Bradford-
1015 PM EDT Mon Mar 16 2026
...WIND ADVISORY NOW IN EFFECT UNTIL 8 AM EDT TUESDAY...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT
TUESDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EDT TUESDAY...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ045-056-PAZ039-180215-
Chenango-Broome-Susquehanna-
1015 PM EDT Mon Mar 16 2026
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EDT TUESDAY...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
NYZ009-037-180215-
Northern Oneida-Southern Oneida-
1015 PM EDT Mon Mar 16 2026
...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH WEDNESDAY MORNING...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Tonight.
Rain will turn to snow overnight with 1 to 2 inches of accumulations.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
NYZ018-036-180215-
Onondaga-Madison-
1015 PM EDT Mon Mar 16 2026
...WIND ADVISORY NOW IN EFFECT UNTIL 8 AM EDT TUESDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EDT TUESDAY...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
Thunderstorm Wind, Wayne
- When
- March 16, 9:55 PM EST
- Where
- Wayne County, 0.28 mi E of White Mills
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.530, -75.215
NWS estimates 60 to 70 mph winds occurred with a microburst within a narrow line of gusty thunderstorms based on photos received. Strong winds knocked down several shallow rooted trees in White Mills along Canal Road, striking 3 trailers and 2 vehicles. This was also an area of very wet ground between the Lackawaxen River and US Highway 6.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, March 16 to 21, 20261 death · 22 events
- Tornadoes and Damaging Winds in Georgia, March 16, 2026$179,000 · EF0 · 105 events
- Tornado and Damaging Winds in Maryland, March 16, 2026$515,000 · EF0 · 51 events
- Damaging Winds in North Carolina, March 16, 20261 injured · $225,000 · 51 kt wind · 42 events
- Damaging Winds in Virginia, March 16, 2026$198,000 · 61 kt wind · 44 events
- Damaging Winds in Florida, March 16, 2026$384,000 · 59 kt wind · 30 events
- Hail and Damaging Winds in Florida, March 16, 2026$520,000 · 1 in hail · 20 events
- Damaging Winds in Virginia, March 16, 2026$72,000 · 59 kt wind · 28 events
- Damaging Winds and Strong Wind in West Virginia, March 16, 2026$43,000 · 50 kt wind · 37 events
- High Wind and Strong Wind in New York, March 16 to 17, 2026$140,000 · 50 kt wind · 9 events
- Tornado and Damaging Winds in Delaware, March 16, 20261 injured · EF1 · 29 events
- Damaging Winds in New Jersey, March 16, 202658 kt wind · 61 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1327175.